Alert archive / Oklahoma / Tornado Warnings in 2010

Tornado Warning 36, NWS Norman, OK

May 12, 2010Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this tornado warning at May 12, 2010, 5:42 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2010, 5:42 PM CDT (22:42 UTC)
Expired
May 12, 2010, 6:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 135 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:00 PM CDTHAIL 1.754 W Mayfield, OKREPORT WAS BETWEEN MAYFIELD ADN SWEETWATER. TREE LIMBS WERE ALSO DOWNED.
May 12, 6:05 PM CDTTORNADO5 S Sweetwater, OKERICK FIRE DEPARTMENT REPORTS A TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3606 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WFUS54 KOUN 122242
TOROUN
OKC009-129-122330-
/O.NEW.KOUN.TO.W.0036.100512T2242Z-100512T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BECKHAM COUNTY IN WESTERN OKLAHOMA...
  SOUTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 630 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TEXOLA...MOVING  
  NORTHEAST AT 15 MPH. STORM SPOTTERS REPORT A ROTATING WALL CLOUD 
  THAT MAY PRODUCE A TORNADO SOON.
  
* LOCATIONS IN THE WARNING INCLUDE ERICK AND TEXOLA.

THIS INCLUDES INTERSTATE 40 BETWEEN THE TEXAS STATE LINE AND MILE 
MARKER 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

&&

LAT...LON 3532 10000 3552 9979 3532 9961 3516 10000
TIME...MOT...LOC 2241Z 234DEG 14KT 3525 9999

$$


..SPEG./RILEY
2 follow-up statements
694 
WWUS54 KOUN 122301
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT WED MAY 12 2010

OKC009-129-122330-
/O.CON.KOUN.TO.W.0036.000000T0000Z-100512T2330Z/
ROGER MILLS OK-BECKHAM OK-
601 PM CDT WED MAY 12 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN
BECKHAM AND SOUTHERN ROGER MILLS COUNTIES...

AT 601 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
SWEETWATER...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF BECKHAM AND
  ROGER MILLS COUNTIES.

LAT...LON 3532 10000 3552 9979 3538 9966 3526 9995
TIME...MOT...LOC 2301Z 210DEG 19KT 3535 9992

$$


SPEG/RILEY
571 
WWUS54 KOUN 122307
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT WED MAY 12 2010

OKC009-129-122330-
/O.CON.KOUN.TO.W.0036.000000T0000Z-100512T2330Z/
ROGER MILLS OK-BECKHAM OK-
607 PM CDT WED MAY 12 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN
BECKHAM AND SOUTHERN ROGER MILLS COUNTIES...

AT 606 PM CDT...THE ERICK FIRE DEPARTMENT REPORTS A TORNADO ABOUT 5 
MILES SOUTH OF SWEETWATER. RADAR SHOWS THIS STORM MOVING NORTHEAST 
AT 20 MPH.

* THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF BECKHAM AND   
ROGER MILLS COUNTIES SOUTH AND EAST OF SWEETWATER.

LAT...LON 3532 10000 3552 9979 3538 9966 3526 9995
TIME...MOT...LOC 2306Z 210DEG 19KT 3537 9990

$$


..SPEG./RILEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 12, 3:07 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 12, 3:07 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT WED MAY 12 2010

.DISCUSSION...
A COLD FRONT OVER THE FAR NORTHWEST PART OF OUR FORECAST AREA WILL
MOVE SOUTHEAST OVERNIGHT... THEN SLOW SIGNIFICANTLY TOMORROW
MORNING AS IT MOVES INTO SOUTHEAST OKLAHOMA. THERE IS... OF
COURSE... A GOOD CHANCE OF QUITE A FEW SEVERE STORMS THIS
EVENING... AND SUBSTANTIAL RAINFALL OVERNIGHT AS MOISTURE
CONTINUES TO BE FORCED NORTHWARD OVER THE FRONTAL SURFACE.

THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE SOUTHEAST
PART OF OUR FORECAST AREA INTO THE WEEKEND... SO RAIN CHANCES WILL
REMAIN FAIRLY HIGH... AND THE HIGHEST CHANCES WILL BE MOSTLY
ACROSS THE SOUTHEAST 2/3 OR SO OF OUR AREA... WITH SOME DAY-TO-DAY
VARIATIONS. RAIN CHANCES SLOWLY DECREASE INTO EARLY NEXT WEEK AS
THE FORCING WEAKENS.

HIGH PRESSURE MAY BE FORCEFUL ENOUGH TO SHUT OFF THE RAIN BY MID-
WEEK.

TEMPERATURES WILL DROP SIGNIFICANTLY WITH THE PASSAGE OF THE COLD
FRONT TONIGHT AND TOMORROW. THE EXPECTED RAIN BAND ALONG/NORTHWEST
OF THE FRONT WILL FURTHER COOL TEMPERATURES TOMORROW. AS A
RESULT... THURSDAY WILL BE A CHILLY DAMP DAY FOR THE MOST PART
ACROSS ABOUT THE SOUTHEAST HALF OF OUR AREA. RELATIVELY COOL
DAYTIME TEMPERATURES WILL PERSIST INTO THE WEEKEND AS CLOUD COVER
REMAINS THICK OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  67  55  74 /  60  60  30  40
HOBART OK         47  69  53  71 /  50  40  30  50
WICHITA FALLS TX  59  70  59  75 /  50  60  60  60
GAGE OK           43  70  42  67 /  30  20  10  50
PONCA CITY OK     50  66  49  74 /  60  60  20  20
DURANT OK         69  74  61  78 /  40  60  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, May 12, 4:45 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT WED MAY 12 2010

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
HOLDENVILLE TO MARIETTA.

TIMING...
ONGOING SEVERE STORMS WILL LIKELY CONTINUE INTO AT LEAST THE LATE
EVENING HOURS.

IMPACTS...
THE MAIN IMPACTS WILL BE LARGE HAIL... POSSIBLY LARGER THAN TENNIS
BALLS. DAMAGING STRAIGHT LINE WINDS... HEAVY RAIN... AND ISOLATED
TORNADOES ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO BE PREPARED FOR SEVERE WEATHER
OPERATIONS THROUGH THE LATE EVENING HOURS.

DISCUSSION...
A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER OKLAHOMA
AND WESTERN NORTH TEXAS INTO TONIGHT. SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP IN THE UNSTABLE AIR ACROSS SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE EVENING. MEANWHILE... OTHER
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF A
COLD FRONT MOVING THROUGH NORTHWEST OKLAHOMA WILL CONTINUE TO SPREAD
SOUTHEAST DURING THE NIGHT. VERY LARGE HAIL... DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STORMS
THROUGH THE EVENING.

THE STORM COMPLEXES ARE EXPECTED TO GRADUALLY EVOLVE INTO A LARGER
COMPLEX OF STORMS... WHICH WILL MOVE SOUTHEASTWARD WITH THE COLD
FRONT OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL
BE THE MAIN THREATS WITH THESE STORMS DURING THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
             NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH THURSDAY AND FRIDAY AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. ALTHOUGH THE SEVERE WEATHER
THREAT WILL DECREASE...THE THREAT FOR HEAVY RAIN WILL CONTINUE IN
SOUTHWEST AND CENTRAL OKLAHOMA THURSDAY...SHIFTING INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AND POSSIBLE SATURDAY.
CHANCES FOR THUNDERSTORM WILL DECREASE BY EARLY NEXT WEEK AS THE
UPPER LEVEL TROUGH OVER THE ROCKIES GRADUALLY MOVES EASTWARD THROUGH
THE CENTRAL U.S.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

CJS

In the hours before

Special weather statement, May 12, 4:00 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED MAY 12 2010

OKZ036-037-TXZ083-085-122130-
JACKSON OK-TILLMAN OK-HARDEMAN TX-WILBARGER TX-
400 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...TILLMAN AND FAR
NORTHERN WILBARGER COUNTIES.

AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST
OF ODELL...MOVING NORTH AT 50 MPH ANOTHER SEVERE THUNDERSTORM WAS
LOCATED SOUTH OF LOCKETT.

MONITOR THE SITUATION CLOSELY. BE READY TO
ACT QUICKLY IF A WARNING IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3472 9956 3447 9866 3420 9894 3440 9963
Local storm report, May 12, 4:06 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             CHILLICOTHE             34.26N 99.51W
05/12/2010  E1.00 INCH       HARDEMAN           TX   EMERGENCY MNGR

&&

JB/AG
Local storm report, May 12, 4:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 N MOORELAND           36.53N 99.21W
05/12/2010  E1.00 INCH       WOODWARD           OK   PUBLIC

&&

JB/AG
Local storm report, May 12, 5:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             9 S FARGO               36.24N 99.62W
05/12/2010  E2.50 INCH       ELLIS              OK   EMERGENCY MNGR

&&

AL
Local storm report, May 12, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 E BLAIR               34.78N 99.24W
05/12/2010  E1.25 INCH       JACKSON            OK   AMATEUR RADIO

&&

JB/AG
Local storm report, May 12, 5:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 NE FARGO              36.41N 99.57W
05/12/2010  E1.00 INCH       WOODWARD           OK   EMERGENCY MNGR

&&

JB/AG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:47 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward58 min
May 11, 8:21 PM CDTTornado WarningOUNWoodward39 min
May 11, 8:58 PM CDTTornado WarningOUNWoodward35 min
May 12, 3:00 PM CDTSevere Thunderstorm WarningOUNWoods60 min
May 12, 3:52 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward53 min
May 12, 4:08 PM CDTSevere Thunderstorm WarningOUNWoodward52 min
May 12, 4:19 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman41 min
May 12, 4:46 PM CDTSevere Thunderstorm WarningOUNEllis59 min
May 12, 4:53 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Washita17 min
May 12, 5:00 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward45 min
May 12, 5:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills66 min
May 12, 5:46 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward59 min
May 12, 6:02 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon43 min
May 12, 6:12 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer48 min
May 12, 6:19 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills56 min
May 12, 6:23 PM CDTTornado WarningOUNBeckham, Greer, Harmon52 min
May 12, 6:23 PM CDTTornado WarningOUNRoger Mills37 min
May 12, 6:57 PM CDTSevere Thunderstorm WarningOUNWoods44 min
May 12, 6:57 PM CDTTornado WarningOUNBeckham, Greer, Harmon48 min

Nearby

Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.